First-degree atrioventricular block can occur as an extraintestinal manifestation during Crohn's disease relapse in children and may persist despite disease remission.
May indicate persistent conduction abnormality in pediatric Crohn's; single case leaves open monitoring implications.
To the Editor: Inflammatory bowel diseases (IBDs) are associated with extraintestinal manifestations. Many systems or organs, i.e., eye, skin, liver, bone, and joints are frequently involved in IBD,1 but cardiac involvement is considered rare. Myopericarditis, worsening of congestive heart failure, sinusal symptomatic bradycardia, and heart block have been described in IBD patients as side effects of infliximab (chimeric monoclonal antibody to tumor necrosis factor-α).2,3 Cardiac conduction disturbances associated with IBD, in the absence of infliximab treatment, have been described in only a few case reports regarding adult patients with ulcerative colitis.4,5 Cardiac conduction system disturbance in children with Crohn's disease (CD), not treated with infliximab, have not been reported yet. We describe the case of a 12-year-old child with CD involving the terminal ileum. There was no past history of cardiac disease and no evidence of myocardial ischemia or recent viral infection. The patient was treated with nutritional therapy (Modulen) and with azathioprine, but he was not treated with any anti-TNFα drugs. CD had been in remission for 6 months when the child developed bloody diarrhea without any systemic symptoms. He was hospitalized for relapse of CD. Colonoscopy showed active pancolitis. Laboratory data showed hemoglobin 11.8 mg/dL, white cells 9340 (neutrophils 79.4%), erythrocyte sedimentation rate (ESR) (31 mm/h), and D-dimer (782 mg/dL). Serology for cytomegalovirus, Epstein–Barr virus, and Mantoux test were negative. Fecal exam was positive for Clostridium difficile and anti-Saccharomyces cerevisiae antibodies (ASCA) were high (160; normal value < 14). ECG showed first-degree atrioventricular block which was absent in previous electrocardiogram (ECG) (Fig. 1) and it was confirmed by 24-hour ECG monitoring. To assess autonomic system balance, heart rate variability (HRV), by short computed ECG monitoring (10 minutes), was recorded. Low LF/HF ratio (0.36), which is a sign of increased parasympathetic tone, was shown. Treatment with intravenous methylprednisone for 2 days was started. After 48 hours the bloody diarrhea cleared. Subsequently, oral therapy was carried out for several weeks. The azathioprine therapy was later replaced with methotrexate 20 mg/week intramuscularly, salazopyrin 2 cp 3 times a day, and folic acid. Metronidazole for C. difficile infection was also administered. On 3-month follow-up both outpatient review of bowel habits and colonoscopy were normal. Hematochemical parameters returned to normal range (hemoglobin 12.4 mg/dL, white cell 5000, ESR 8 mm/h). The LF/HF ratio returned to normal values (1.48). Monitoring ECG for 5 hours confirmed the persistence of atrioventricular block (PR mean 0.21 sec; normal value for age: 0.09–0.18 sec). To today, atrioventricular block is still present. ECG recorded in Lead II before (A) and during (B) relapse of CD. ECG in B shows atrioventricular block. We describe the case of a child with first-degree atrioventricular block associated with CD. This heart block, absent in previous ECG, appeared during the relapse of colitis and did not disappear at termination of relapse and is still present after 12 months. The excess of vagal activity, observed during relapse of disease, seems not have been implicated in the origin of atrioventricular block because of its persistence after vagal reequilibrium. Atrioventricular block in CD has been associated with infliximab therapy, but our patient had not been treated with this drug. Azathioprine and aminosalycilates seem to play a role in the etiology of pericarditis, but not in cardiac conduction disturbances.6,7 In conclusion, in our case both autonomic imbalance and drug therapy do not seem to be implicated in atrioventricular block, so it might be that the inflammatory state of relapsing colitis has caused damage to the cardiac conduction system cells. Microvascular endothelial dysfunction has been found in IBD patients.8 We speculate that some ischemic microdamage in the cardiac conduction system of our young patient might have occurred during CD relapse.
No takes yet. Share an insight, caveat, or question.
Curione et al. (2009) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: